West Virginia, 2004

Hail and Damaging Wind in West Virginia, May 21, 2004

May 21, 2004 · NWS RNK · 2 events in 2 counties and zones

Severe thunderstorms from a dissipating MCS produced hail up to the size of pennies and damaging winds that downed numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms from a dissipating MCS produced hail up to the size of pennies and damaging winds that downed numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 5:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 21, 5:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT FRI MAY 21 2004

.SHORT TERM...
HAVE UPDATED THE FORECAST TO CANCEL SEVERE TSTM WATCH 233...AND
ISSUE A NEW SEVERE TSTM WATCH 241 FOR BATH AND GREENBRIER COUNTIES
UNTIL 1100 PM. BOWING MCS MOVG INTO NW WV MAY MAKE IT ACROSS THE
STATE TOWARD 1100 PM. OTHER THAN ADJUSTMENTS TO WEATHER...NO OTHER
CHANGES.

***PREVIOUS DISCUSSION***

RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING
INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST
COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF
3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS
TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS
EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS
EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD
COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW
NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID
IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION
WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT
DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP
SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE.
THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY
PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE
CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90
E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA.

&&

.LONG TERM...

SATURDAY NIGHT THROUGH SUNDAY NIGHT.

LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON
THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE
MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL
CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE
BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR
NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN
THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING.

MONDAY THROUGH THURSDAY.

NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR
IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING
BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A
SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING
UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING
SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE
TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS
AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS
MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE
THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS
SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD
FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO
SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE
POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW
ACROSS THE REGION. TIMING OF THESE FEATURES BY THE
MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE
GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY
WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST
PRECIPITATION FREE FROM THURSDAY ONWARD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

DS/JH
Hazardous weather outlook, May 21, 6:43 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT FRI MAY 21 2004

VAZ020-WVZ045-221000-
BATH-GREENBRIER-
743 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

ANOTHER LARGE AREA OF THUNDERSTORMS WILL MOVE INTO BATH AND
GREENBRIER COUNTIES LATER THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE WEATHER FROM THESE STORMS...PRIMARILY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-221000-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-
PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH-
STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-YADKIN-
743 PM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. A
FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, May 21, 3:32 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             TIMBERLAKE              37.32N 79.25W
05/21/2004  0.75 INCH        CAMPBELL           VA   BROADCAST MEDIA

0405 PM     TSTM WND DMG     BEDFORD CITY            37.34N 79.52W
05/21/2004                   BEDFORD            VA   AMATEUR RADIO

            TREE DOWN ACROSS ROAD.

&&

BS
Special weather statement, May 21, 3:39 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI MAY 21 2004

VAZ023-034-045-212216-
BEDFORD VA-BOTETOURT VA-CAMPBELL VA-
439 PM EDT FRI MAY 21 2004

THUNDERSTORMS CONTAINING EXTREMELY HEAVY RAIN...AND POSSIBLY LARGE
HAIL AND STRONG DAMAGING WINDS...WILL MOVE OUT OF BEDFORD...
BOTETOURT...AND CAMPBELL COUNTY BEFORE 600 PM EDT.
HOWEVER...FLOODING AND FLASH FLOODING OF SMALL STREAMS AND CREEKS IS
POSSIBLE UNTIL EARLY EVENING DUE TO POTENTIAL EXCESSIVE RUNOFF FROM
THE RAINS.

ALL INTERESTS IN THIS AREA SHOULD MONITOR RADIO AND TELEVISION
BROADCASTS FOR THE LATEST WARNINGS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE...AND SHOULD AVOID TRAVEL IF AT ALL POSSIBLE THROUGH
EARLY TRHIS EVENING.

VAZ022-033-043-044-046-058-059-212216-
APPOMATTOX VA-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PITTSYLVANIA VA-ROANOKE VA-
439 PM EDT FRI MAY 21 2004

A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS WILL DRIFT SOUTH OR
SOUTHEAST AT 10 TO 20 MPH THROUGH MUCH OF SOUTH CENTRAL VIRGINIA FOR
THE REST OF THE AFTERNOON INTO THIS EVENING.  LARGE HAIL...STRONG
DAMAGING WINDS...AND TORRENTIAL RAINFALL WHICH MAY RESULT IN FLASH
FLOODING OF SMALL STREAMS AND CREEKS CAN BE EXPECTED.

ALL INTERESTS IN THIS AREA SHOULD MONITOR RADIO AND TELEVISION
BROADCASTS FOR THE LATEST WARNINGS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE...AND SHOULD AVOID TRAVEL IF AT ALL POASSIBLE THROUGH
MID EVENING.

WERT
Local storm report, May 21, 3:41 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 N GALA                37.76N 79.82W
05/21/2004  1.75 INCH        BOTETOURT          VA   PUBLIC

&&

BS
Local storm report, May 21, 4:08 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 S LYNCHBURG AIRPORT   37.30N 79.20W
05/21/2004                   CAMPBELL           VA   TRAINED SPOTTER

            TREE DOWN.

&&

BS
Local storm report, May 21, 4:17 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             4 SSE MONETA            37.13N 79.61W
05/21/2004  0.88 INCH        BEDFORD            VA   TRAINED SPOTTER

&&

JH
Special weather statement, May 21, 5:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI MAY 21 2004

VAZ018>020-022>024-033>035-043>047-058-059-212313-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-CRAIG VA-
FRANKLIN VA-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROANOKE VA-
ROCKBRIDGE VA-
622 PM EDT FRI MAY 21 2004

SEVERE THUNDERSTORM WATCH 233 HAS BEEN CANCELED.

THE AREA OF SHOWERS AND THUNDERSTORMS ACROSS PITTSYLVANIA...HALIFAX
AND CHARLOTTE COUNTIES HAVE WEAKENED AND ARE BELOW SEVERE LIMITS. THE
THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA. THESE STORMS
WILL CONTINUE TO MOVE SOUTH AT 15 MPH. LOCALLY HEAVY RAIN IS
POSSIBLE.

07

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
May 21, 7:00 PM EST
Where
Greenbrier County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -80.433

Hail, Monroe

When
May 21, 9:20 PM EST
Where
Monroe County, Hollywood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -80.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5398519, 5398520.